I just wanted to write a quick update on where I’m at with the medications changes I’m going through. As I said in part one and two, it’s been really fucking hard. 

I’m not big on asking for help. In fact, I despise it. Even when my bones are absolutely weeping from inflammatory arthritis, I’ll push through the pain rather than put my hand up. I recognise how stupid this is, I really do.

Anyway, in part one of this series on antidepressant withdrawal, I described coming off the antidepressant Venlafaxine, and everything that’s entailed so far. An endless list of horrific symptoms, basically. I said in that piece that I wasn’t trying to scare anyone, and that’s still true. I’m just aware that, quite often, people aren’t told what it might be like to stop taking these sorts of drugs. For some, there may only be a touch of “discontinuation syndrome.” For others, like me, they’ll experience every side effect in the book.

Commonly reported symptoms include flu-like symptoms (nausea, vomiting, diarrhea, headaches, sweating) and sleep disturbances (insomnia, nightmares, constant sleepiness). Sensory and movement disturbances have also been reported, including imbalance, tremors, vertigo, dizziness, and electric-shock-like experiences in the brain, often described by sufferers as “brain zaps”. Mood disturbances such as dysphoria, anxiety, or agitation are also reported, as are cognitive disturbances such as confusion and hyperarousal.

In cases associated with sudden discontinuation of MAO inhibitors, acute psychosis has been observed.[1][2][3] Over fifty symptoms have been reported.[4]

Most cases of discontinuation syndrome last between one and four weeks, are relatively mild, and resolve on their own; in rare cases symptoms can be severe or extended.[1]Paroxetine (Paxil) and venlafaxine (Effexor) seem to be particularly difficult to discontinue and prolonged withdrawal syndrome lasting over 18 months have been reported with paroxetine.

I’ve been coming off Venlafaxine for four months now, give or take, and have been completely off for two weeks. During that time I also went sharply up, then sharply down, in dosage of Amitriptyline. This was all done under medical supervision.

That has not made it any easier. As I said, I’ve had every symptom listed. My emotions are pretty much uncontrollable. When I wrote part two, just over a month ago, I focused on how dissociated I was feeling – just feeling completely unable to distinguish reality. It’s really, really scary to feel like that.

I had to ask for far more help than I’ve ever accessed before. That was also terrifying. But I’m lucky in that I have the most incredible support network round me, both of medical professionals and of friends, who rallied immediately.

The dissociation has lessened a lot, and so have the nausea and brain shocks, thank god. But my emotions are still on an absolute hair trigger, which is just awful for me and for everyone around me. I’m exhausted. My sleep is severely disturbed. My constantly anxious.

Meanwhile, I’ve been started on a new drug to replace the old: Mirtazapine. It’s an “atypical antidepressant,” that should also help me sleep and eat better. It’s only day five so I can’t really report anything yet. The main thing I guess is that trying something new is at least giving me hope that things might change. Because I really, really need them to.

 

Comments are closed.